Texas, 2011

Wildfire in Texas, June 18 to 22, 2011

June 18 to 22, 2011 · NWS FWD · 6 events in 6 counties and zones

As the temperatures rose across north Texas, so did the threat for wildfires and the wildfire activity increased beginning around the middle of the month. Six significant wildfires occurred between the 17th and 20th with five of the six fires causing damage.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$490,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

As the temperatures rose across north Texas, so did the threat for wildfires and the wildfire activity increased beginning around the middle of the month. Six significant wildfires occurred between the 17th and 20th with five of the six fires causing damage. One large fire along the Dallas/Ellis county line destroyed a home and damaged 12 others.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 18, 9:01 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 18, 9:01 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1001 AM CDT SAT JUN 18 2011

.AVIATION...
MAIN TOPIC OF CONCERN THIS MORNING IS THE THUNDERSTORM CHANCES
ACROSS NORTH TEXAS FOR THIS AFTERNOON. SHORT RANGE GUIDANCE CONTINUES TO
SHOW THE POTENTIAL FOR INCREASING CONVERGENCE...DECREASING
INHIBITION...AND THE POTENTIAL FOR THUNDERSTORMS TO DEVLOP BETWEEN
20-22Z. ONCE ANY THUNDERSTORM DEVELOPS...WE EXPECT THE MOVEMENT
OF THE STORMS TO BE TO THE EAST AND NORTHEAST. STRONG WINDS AND
FREQUENT LIGHTNING WOULD BE THE PRIMARY WEATHER PRODUCED BY ANY
STORM THAT DEVELOPS. CONFIDENCE IS NOT HIGH ENOUGH TO MENTION TSRA
OR VCTS AT ANY OF THE TAF SITES...BUT WILL INTRODUCE THE CB
MENTION AFTER 21Z IN ALL SITES EXCEPT WACO.

NO CEILING OR VISIBILY CONCERNS AT TAF SITES AT THIS TIME...BUT
WINDS WILL CONTINUE TO BE SOUTHERLY AND GUSTY. SURFACE OBSERVATIONS
ALREADY SHOWING WINDS GUSTING TO 40 MPH. LOCAL VAD PROFILES SHOW
50 KNOTS AROUND 5K FT.

14

&&

.UPDATE...
WEAK COLD FRONT IS MOVING SOUTH THROUGH THE TX PANHANDLE AND WILL
PULL UP STATIONARY FROM MONTAGUE TO YOUNG COUNTY BY MID-LATE
AFTERNOON. WITH TEMPERATURES WELL OVER 100...CINH SHOULD BECOME
NEGLIGIBLE. CONVERGENCE ALONG THE FRONT SHOULD BE STRONG...ALSO
OCCURRING IN CONJUNCTION WITH UPPER LEVEL SUPPORT FOR LIFT IN
THE FORM OF A SHORTWAVE AND UPPER LEVEL SPEED MAX TRACKING ACROSS
THE RED RIVER VALLEY. CONFIDENCE IS INCREASING THAT HIGH BASED
CONVECTION SHOULD DEVELOP AROUND 4 PM. SHORT TERM HI-RES GUIDANCE
IS IN UNANIMOUS AGREEMENT IN DEVELOPING CONVECTION ALONG THIS
FEATURE AND HAVE INCREASED POPS ACROSS THE NW AND N ZONES THIS
AFTERNOON AND EVENING. SINCE STORMS WILL BE HIGH BASED THEY SHOULD
TRACK EASTWARD WITH THE MEAN 500 MB FLOW...WHICH MAY BRING THEM
INTO THE METROPLEX BY 6 OR 7 PM. UNFORTUNATELY...SUB-CLOUD
EVAPORATION WILL LIMIT RAINFALL REACHING THE GROUND AND STORMS
WILL BE CAPABLE OF DRY LIGHTNING STRIKES AND DAMAGING MICROBURSTS.

TR.92

&&

.PREV DISCUSSION... /ISSUED 356 AM CDT SAT JUN 18 2011/
UPPER LEVEL HIGH PRESSURE OVER SOUTH TEXAS WILL WEAKEN AS A FAIRLY
STRONG UPPER LEVEL TROUGH MOVES EAST TOWARDS THE CENTRAL PLAINS BY
TUESDAY. NORTH TEXAS WILL BE ON THE SOUTHERN PERIPHERY OF THE
UPPER TROUGH BUT WILL SEE SOMEWHAT COOLER TEMPERATURES AND
INCREASED THUNDERSTORM CHANCES BEGINNING TUESDAY. OVERALL...THE
CURRENT FORECAST REMAINS ON TRACK IN TERMS OF TEMPERATURES...WINDS
AND PRECIPITATION CHANCES THROUGH THE UPCOMING WEEK.

TEMPERATURES TODAY AND SUNDAY WILL ONCE AGAIN EXCEED 100 OVER
VIRTUALLY ALL OF NORTH TEXAS WITH THE HOTTEST TEMPERATURES WEST
AND NORTHWEST OF THE DFW METROPLEX. IN ADDITION...STRENGTHENING
SURFACE LOW OVER OKLAHOMA WILL ONCE AGAIN RESULT IN STRONG
SOUTHERLY WINDS TODAY. AS THE SURFACE LOW MOVES EAST THE DRYLINE
WILL ALSO MOVE CLOSER TO NORTH TEXAS THIS AFTERNOON. SHORT-RANGE
MODELS ARE FAIRLY CONSISTENT IN DEVELOPING WIDELY SCATTERED
THUNDERSTORMS ACROSS NORTHERN AND WESTERN SECTIONS OF THE FORECAST
AREA BY AROUND 6-7 PM AND HAVE KEPT 20 PERCENT POPS IN THESE AREAS
FOR THIS EVENING. THESE STORMS WILL BE HIGH-BASED AND POSE A RISK
FOR STRONG SURFACE WINDS AND LIGHTNING WHICH COULD START
ADDITIONAL GRASS FIRES. SOME CHANCE THAT THUNDERSTORMS COULD
ADVANCE A BIT FARTHER EAST BEFORE DISSIPATING THIS EVENING BUT
HAVE KEPT POPS WHERE THE BEST CHANCE EXISTS FOR NOW. THE DRYLINE
MOVES BACK FARTHER TO THE WEST ON SUNDAY AS THE SURFACE LOW
REDEVELOPS OVER SOUTHEAST COLORADO AND WILL KEEP POPS AT 10
PERCENT SUNDAY. EXPECTED TEMPERATURES AND AFTERNOON RELATIVE
HUMIDITY LEVELS ARE SUCH THAT HEAT ADVISORY CRITERIA WILL BE MET
TODAY OVER MOST AREAS AND HAVE CONTINUED THE ADVISORY PREVIOUSLY
ISSUED. MOST AREAS WILL BE CLOSE TO ADVISORY CRITERIA AGAIN SUNDAY
BUT WILL LET DAY SHIFT REEVALUATE BEFORE EXTENDING.

HOT AFTERNOON TEMPERATURES WILL COMBINE WITH STRONG WINDS AND LOW
HUMIDITY LEVELS TO ALSO RESULT IN MEETING RED FLAG WARNING
CRITERIA OVER MOST SECTIONS TODAY...WITH THE WARNING IN EFFECT
FROM NOON TO 9 PM.

AS THE UPPER TROUGH APPROACHES TUESDAY A FRONTAL BOUNDARY WILL SAG
SOUTHWARD OVER THE AREA AND COMBINE WITH INCREASING INSTABILITY
AND LARGE-SCALE LIFT TO RESULT IN A GOOD CHANCE OF THUNDERSTORMS
TUESDAY THROUGH WEDNESDAY. DEEP-LAYER SHEAR IN EXCESS OF 30 KNOTS
APPEARS TO BE SUPPORTIVE OF ORGANIZED STORMS...AND PRECIPITABLE
WATER VALUES APPROACH 2 INCHES. THUS...A FEW LOCATIONS MAY
EXPERIENCE EXCESSIVE RAINFALL. THUNDERSTORM CHANCES SHIFT SOUTH
ACROSS SOUTHERN/EASTERN COUNTIES TOWARDS THE END OF THE WEEK AS A
VERY MOIST...TROPICAL FLOW OFF OF THE WESTERN GULF OF MEXICO
COMBINES WITH LOWER HEIGHTS TO RESULT IN WIDELY SCATTERED MOSTLY
AFTERNOON THUNDERSTORMS.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 104  79 101  78 100 /  10  20   5   5   5
WACO, TX             104  79 102  78 101 /   0   0   0   0   5
PARIS, TX            100  77  99  76  98 /  10  10   5   5   5
DENTON, TX           102  78 100  77  99 /  20  30   5   5  10
MCKINNEY, TX         100  78  99  77  97 /  10  20   5   5   5
DALLAS, TX           104  80 100  79 100 /  10  20   5   5   5
TERRELL, TX          102  77 100  76  99 /   5  10   5   0   5
CORSICANA, TX        102  78 100  77 100 /   0   0   0   0   5
TEMPLE, TX           102  78  99  77 100 /   0   0   0   0   5
MINERAL WELLS, TX    107  77 103  76 103 /  20  30  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ091>095-
100>107-115>123-129>135-141>148-156>162-174-175.

HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&

14/92
Hazardous weather outlook, Jun 18, 9:20 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1020 AM CDT SAT JUN 18 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1020 AM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A RED FLAG WARNING FOR CRITICAL FIRE CONDITIONS IS IN EFFECT FROM
NOON TO 9 PM ACROSS ALL OF NORTH TEXAS. HIGH TEMPERATURES...WINDS
GUSTING TO 30 MPH...AND RELATIVE HUMIDITIES BELOW 30 PERCENT WILL
COMBINE TO MAKE ANY OUTDOOR BURNING HAZARDOUS.

A HEAT ADVISORY REMAINS IN EFFECT THROUGH THIS EVENING FOR ALL OF
NORTH TEXAS. AFTERNOON HEAT INDICES WILL REACH 105 TO 108 ACROSS
THE AREA.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE NORTHERN PORTIONS
OF NORTH TEXAS LATE THIS AFTERNOON AND EARLY EVENING. DAMAGING
DOWNBURST WINDS AND LIGHTNING ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL EXIST ACROSS
MOST OF NORTH TEXAS THROUGH EARLY NEXT WEEK.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY EVENING THROUGH FRIDAY.
SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY NORTH OF INTERSTATE 20...AND WEST OF INTERSTATE
35 AND 35W.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 wildfire. Local standard time, as filed.

Wildfire, Bell

When
June 18, 12:30 PM CST to June 19, 10:59 PM CST
Where
Bell forecast zone
Property damage
$9,000
Reported by
Park/Forest Service
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

A 300-acre fire in the Troy-Pendleton area burned approximately 200 round bales of hay.

Wildfire, Ellis

When
June 18, 2:00 PM CST to June 20, 11:00 PM CST
Where
Ellis forecast zone
Property damage
$461,000
Reported by
Newspaper
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

A 230 acre blaze burned from approximately Waxahachie in Ellis County to DeSoto in Dallas County. In Ellis County, one home was burned in Glenn Heights, five cars were destroyed, and 12 other homes were damaged. Most of the damaged homes were also in Glenn Heights or in Red Oak. Four power poles were also burned. Two fire fighters were treated for heat exhaustion while battling the blaze.

Wildfire, Dallas

When
June 18, 2:00 PM CST to June 20, 11:00 PM CST
Where
Dallas forecast zone
Reported by
Newspaper
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

A 230 acre blaze burned from approximately Waxahachie in Ellis County to DeSoto in Dallas County. In Ellis County, one home and 5 vehicles were destroyed and 12 other homes were damaged.

Wildfire, Palo Pinto

When
June 18, 6:00 PM CST to 9:00 PM CST
Where
Palo Pinto forecast zone
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

A 125-acre blaze between South Keller Road and Glidewell Road, east of Mineral Wells, burned two abandoned houses and a shed. The fire was started by lightning.

Wildfire, Parker

When
June 19, 8:30 AM CST to 2:00 PM CST
Where
Parker forecast zone
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

A 20 acre fire in the 1300 block of Zion Hill Road just outside of Weatherford burned 200 round bales of hay and damaged a barn and 2 outbuildings.

Wildfire, Young

When
June 20, 11:00 AM CST to June 22, 12:00 AM CST
Where
Young forecast zone
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

A wildfire in Young County burned 600 acres. The fire began near FM 578 and Carmax Road. Only 1 mile of flow line was destroyed.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323040, 323013, 323014, 329304, 323020, 323025.